Report Cautions of Future Overdoses Linked to Legal, Heroin-like Opiates

Emergency physicians may see an increase in heroin overdoses that are actually tied to acetyl fentanyl, a legal opiate with effects mirroring heroin.

A recent article published in the Annals of Emergency Medicine has warned emergency physicians of an increase in heroin overdoses that are actually tied to acetyl fentanyl, an opiate having effects mirroring heroin.

Acetyl fentanyl, an opiate analgesic with no medical value, is 5 to 15 times stronger than heroin. Currently, the drug is deemed illicit for human consumption, but because it is packaged with "not for human consumption" labels, it is considered legal, the American College of Emergency Physicians said.

Due to a lack of regulation, there is no bulwark to stop drug networks from phasing out heroin in favor of the opiates, according to the authors. As a result, clinicians should be on alert for an influx of patients seeking care with symptoms similar to a heroin overdose.

"Clever and well-informed drug distribution networks will likely take advantage of the legal loophole and profit by replacing or cutting a highly-regulated drug with this less regulated one," John Stogner, PhD, of the Department of Criminal Justice and Criminology at the University of North Carolina and the article’s lead writer, said in a statement. "One of the many downsides of illegal drugs is you just can't trust your drug dealer. The trend of adulterants being worked into street drugs to make them more potent is dangerous. "

Stogner also claimed the street drug is especially dangerous since users may not know they are taking it. Acetyl fentanyl has a small user base, but physicians should still be cognizant of its unique symptoms.

Comparable to heroin overdoses, persons who overdosed on acetyl fentanyl and may be seeking emergency department services suffer from lethargy, disorientation, shallow breathing, bradycardia, and hypotension. However, if acetyl fentanyl is mixed with heroin, screenings would produce results negative for heroin.

"A patient may report heroin use and have symptoms consistent with heroin overdose, but an emergency physician may find that the standard dose of antidote (naloxone) doesn't work," Stogner said. “Larger or additional doses are necessary when acetyl fentanyl is responsible. It's never good to lose time between overdose and treatment.”

Since mixing and dilution of the drug may be done in batches, the authors noted clinicians may see acetyl fentanyl overdoses occurring in localized waves.

Expecting logistic and regulatory pullback, the writers suggested increased intervention for substances labeled “not for human consumption.”